Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 133, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2004, 4:44 PM EDT for Sullivan County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 4:44 PM EDT (20:44 UTC)
- Expired
- Jun 14, 2004, 5:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Sullivan County, TN
The radar
The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
196 WUUS54 KMRX 142044 SVRMRX TNC163-142130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 444 PM EDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN EAST TENNESSEE * UNTIL 530 PM EDT * AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WARRIORS PATH STATE PARK...OR 7 MILES SOUTHEAST OF KINGSPORT...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARRIORS PATH STATE PARK AROUND 455 PM EDT TRI-CITY AIRPORT AROUND 500 PM EDT BLOUNTVILLE AROUND 530 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. LAT...LON 3645 8263 3641 8228 3659 8202 3659 8258 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:28 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 14, 3:28 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT MON JUN 14 2004 .SHORT TERM...(MONDAY NIGHT THROUGH TUESDAY)...EXPECTED COVERAGE OF PRECIPITATION DID NOT DEVELOP AS WIDESPREAD AS EARLIER THOUGHT TODAY. DESPITE ABUNDANT MOISTURE IN THE REGION...LITTLE CONVECTION HAS FIRED UP TODAY. AS A RESULT...HAVE NOT GONE VERY HIGH ON POPS THIS EVENING...BUT KEPT THEM IN THE LIKELY CATEGORY. FOR TOMORROW...SHOWERS AND THUNDERSTORMS MOVE FROM SOUTH TO NORTH AND ARE PROGGED TO ENTER OUR FA BY 12Z. AROUND 10Z HAVE STARTED LIKELY POPS SOUTH AND THEN INCREASED THROUGHOUT THE DAY MOST AREAS ASIDE FROM NORTHERN PLATEAU AND LEE AND WISE COUNTIES IN SW VA. THIS WAS DONE AS IT IS EXPECTED THAT THE STORMS WILL HAVE SOMEWHAT OF A NE COMPONENT TO THEIR MOTION AND WILL JUST MISS THOSE AREAS. POPS RISE TO 70 IN THE MOUNTAINS TOMORROW AND 60 VALLEY AREAS. FOR TEMPS...USED A COMBINATION OF THE ETA AND GFS VALUES AS PREVIOUS NIGHTS MINS HAVE NOT DROPPED AS LOW AS THE MAV HAS FORECASTED. FORECAST REASONING...LOOKING AT THE ETA AND GFS ONE IS PRESENTED WITH TWO DIFFERENT WEATHER PICTURES. THE GFS...BEING THE WETTER OF THE TWO MODELS HAS PLACED TWO BLOBS OF PRECIPITATION IN THE SOUTHEAST. ONE OVER NE GA AND THE OTHER OVER NW ALABAMA AT 12Z TUESDAY. THESE AREAS OF PRECIP CONTINUE TO WORK TO THE NE AND BY 18Z EXTEND FROM AN AVL TO BNA LINE. QPF VALUES IN THESE AREAS EXCEED 1.9 INCHES. BY 00Z THESE BLOBS HAVE MOVED ON AND WEAKENED CONSIDERABLY. THINK THE GFS IS DOING WHAT IT HAS DONE MOST OF THE LAST MONTH AND OVERDONE ITS PRECIP FORECAST. SO HAVE DISCOUNTED THE HEAVY RAIN EVENT AND THE BROAD BRUSHED PRECIPITATION FIELD. THE ETA MODEL...WHICH WAS RELIED ON HEAVILY FOR THIS FORECAST...IS NOT AS WET BUT STILL IN TIMING WITH THE GFS MOVEMENT OF THE SYSTEM. THE ETA STARTS PRECIP DOWN IN CHA AROUND 10Z...AND HAVE ACCORDINGLY RAISED POPS TO LIKELY AT THAT TIME. THE ETA MOVES THE PRECIP UP INTO THE TENNESSEE VALLEY AND SLOWLY WEAKENS IT BY NIGHTFALL. MOST OF THE PRECIP AGAIN...FORECASTED BY THE ETA REMAINS OFF THE PLATEAU AREAS AND THIS IS WHY HAVE NOT RAISED POPS TO LIKELY ON THE PLATEAU. AS FAR AS MOS NUMBERS GO...FOR THE LAST FEW DAYS THE MAV POPS HAVE BEEN EXTREMELY HIGH. FOR TOMORROW...VALUES OF 100 POP DOWN SOUTH ON THE MAV CONTRAST GREATLY WITH THE 80 POPS FROM THE ETA. THE ETA ALSO DECREASES POPS QUICKER THAN THE GFS...WHICH WANTS TO LINGER PRECIP IN THE FA. FORECAST PROBLEM COMES DOWN TO WHETHER OR NOT TO PLAY A POP GAME AND GO WITH HIGHER NUMBERS. BASED ON THE LAST COUPLE OF DAYS AND EXPERIENCE...WILL NOT GO WITH THE HIGH POPS SUGGESTED BY THE MODELS. ETA MODEL SEEMS TO BE PERFORMING BEST AT THIS TIME AND WAS USED TO MAINLY DEVELOP THE FORECAST FOR THE SHORT TERM. A FLOOD WATCH WAS CONSIDERED...BUT DUE TO THE SPOTTY NATURE OF THE SHOWERS SEEN TODAY AND THE FACT THAT THE ETA MODEL WAS THE MODEL OF CHOICE FOR THIS FORECAST...BACK OFF OF THE WATCH. HOWEVER...SOME LOCATIONS MAY SEE SOME FLOODING PROBLEMS IF HEAVY RAIN OCCURS IN THE NORMALLY FLOOD PRONE PLACES. FOR MORE INFORMATION ON FLOODING CONCERNS...CHECK THE HAZARDOUS WEATHER OUTLOOK ISSUED BY THIS OFFICE AT AWIPS HEADER MEMHWOMRX OR WMO HEADER FLUS44 KMRX. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...SCATTERED ACTIVITY SHOULD CONTINUE INTO TUESDAY EVENING...WITH THE HIGHEST POPS IN THE MOUNTAINS. WILL KEEP 20 POPS FOR AFTER MIDNIGHT WITH MOISTURE LINGERING. ANOTHER SHORTWAVE MOVES IN ON WEDNESDAY...WILL KEEP CHANCE POPS GOING DURING THE AFTERNOON AND EVENING HOURS AND DRY AFTER MIDNIGHT. A COLD FRONT APPROACHES ON THURSDAY...WILL KEEP CHANCE POPS GOING ON THURSDAY AND FRIDAY. FRONT LINGERS IN REGION ON SATURDAY...WILL CONTINUE WITH THE CHANCE POPS. ANOTHER COLD FRONT MOVES IN ON SATURDAY NIGHT...BRINGING MORE SCATTERED ACTIVITY SATURDAY NIGHT AND SUNDAY. FRONT PUSHES OUT SUNDAY NIGHT...SHOULD BE DRY BY SUNDAY NIGHT AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 79 72 87 / 60 60 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 80 70 86 / 50 60 40 40 OAK RIDGE, TN 70 79 70 85 / 50 60 40 40 TRI CITIES AIRPORT, TN 68 79 68 84 / 50 60 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && KG/BB/GH
Hazardous weather outlook, Jun 14, 3:00 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT MON JUN 14 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151000- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- 300 PM EDT (405 AM CDT) MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION ...INCREASING IN COVERAGE BY EARLY EVENING. AS THE NIGHT PROGRESSES ...THESE STORMS AND SHOWERS WILL BECOME MOST WIDESPREAD IN THE HIGHER TERRAIN AND IN SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH ANY THUNDERSTORM...BUT ESPECIALLY IN THE APPALACHIAN MOUNTAINS. RAIN RATES IN THE HEAVIEST SHOWERS COULD EXCEED ONE INCH PER HOUR...AND OVER TWO INCHES IN THREE HOURS. MOST SHOWERS AND STORMS WILL BE MOVING NORTHEAST AT AROUND 25 MPH. IF YOU LIVE IN AN AREA THAT IS NORMALLY FLOOD PRONE...OR IF YOU HAVE HAD FLOODING RECENTLY...BE VERY CAREFUL. THERE IS A POTENTIAL FOR LOCAL FLOODING TONIGHT AND TUESDAY. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN A FEW STORMS MAY BECOME STRONG ENOUGH MONDAY EVENING TO PRODUCE SMALL HAIL OR MODERATE GUSTY WINDS. THESE...HOWEVER...WILL BE ISOLATED AND WILL NOT LAST LONG. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THURSDAY...WITH THE THREAT OF LOCALLY HEAVY RAINS REMAINING GREATER THAN THE LIKELIHOOD OF SEVERE THUNDERSTORMS. MOISTURE ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GULF COAST REGION...AND A COLD FRONT SAGGING SOUTHWARD FROM THE OHIO VALLEY REGION...WILL BE THE MAIN FEATURES RESPONSIBLE FOR THE WET WEATHER. THE CHANCES OF SHOWERS AND STORMS MAY DIMINISH BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. BB/KG
In the hours before
Local storm report, Jun 14, 11:36 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 N ONEIDA 36.53N 84.51W
06/12/2004 SCOTT TN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ACROSS MAINLY NORTHERN PORTIONS OF
THE COUNTY.
0400 PM TSTM WND DMG BRISTOL VA 36.61N 82.17W
06/12/2004 CITY OF BRISTOL VA DEPT OF HIGHWAYS
TWO TREES DOWN NEAR BOYS CLUB IN CITY OF BRISTOL VA
&&
KG/BBLocal storm report, Jun 14, 2:56 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 9 NW MURPHY 35.19N 84.14W
06/12/2004 CHEROKEE NC UTILITY COMPANY
TWO TREES DOWN ON POWERLINES AT BEAR PAW VILLAGE.
0755 PM TSTM WND DMG 9 W MAYNARDVILLE 36.25N 83.97W
06/12/2004 UNION TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWN ON AND ALONG HIGHWAY
61.
0805 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
06/12/2004 CLAIBORNE TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN COUNTYWIDE ON ROADWAYS.
0805 PM TSTM WND DMG 5 WSW NEW MARKET 36.07N 83.64W
06/12/2004 JEFFERSON TN UTILITY COMPANY
1 TREE AND POWERLINES DOWN ON BEAVER CREEK ROAD.
0805 PM TSTM WND DMG 5 NNE NEW MARKET 36.17N 83.52W
06/12/2004 JEFFERSON TN UTILITY COMPANY
1 TREE AND POWERLINES DOWN NEAR GRAINGER COUNTY BORDER.
&&
FEF/MEPNearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.